Exponential Dichotomies, the Shadowing Lemma and Transversal Homoclinic Points

  • Kenneth J. Palmer
Part of the Dynamics Reported book series (DYNAMICS, volume 1)


Smale [12,13] studied diffeomorphisms with transversal homoclinic points and showed that the dynamics are chaotic in the neighbourhood of the orbit of such a point, in the sense that there is a compact invariant set on which the action of some iterate of the diffeomorphism is topologically conjugate to the action of the Bernoulli shift. One immediate consequence of this is Birkhoff’s result that the diffeomorphism has infinitely many periodic points. It also turns out that nearby diffeomorphisms must also have transversal homoclinic points and hence also infinitely many periodic points. Thus the property of having infinitely many periodic points cannot, in general, be perturbed away.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    D. V. Anosov, Geodesic flows on compact Riemannian manifolds of negative curvature. Proc. Steklov Inst. Math., 90 ( 1967 ); English transi., Amer. Math. Soc. Transi. (1969).Google Scholar
  2. [2]
    R. Bowen, On Axiom A Diffeomorphisms, NSF-CBMS Regional Conf. Series, No. 35, Amer. Math. Soc., Providence, RI, 1978.Google Scholar
  3. [3]
    C. C. Conley, Hyperbolic invariant sets and shift automorphisms, in Dynamical Systems Theory and Applications. J. Moser (ed.), Lecture Notes in Physics No. 38, pp. 539–49. Springer-Verlag, Berlin, 1975.Google Scholar
  4. [4]
    W. A. Coppel, Dichotomies in Stability Theory, Lecture Notes in Mathematics No. 629. Springer-Verlag, Berlin, 1978.Google Scholar
  5. [5]
    J. Franke and J. Selgrade, Hyperbolicity and chain recurrence, J. Differential Equations, 26 (1977), 27–36.MathSciNetzbMATHCrossRefGoogle Scholar
  6. [6]
    J. Guckenheimer, J. Moser and S. Newhouse, Dynamical Systems, Birkhäuser, Boston, 1980.Google Scholar
  7. [7]
    U. Kirchgraber, Erratische Lösungen der periodisch gestörten Pendelgleichung, preprint, University of Würzburg, 1982.Google Scholar
  8. [8]
    J. Moser, Stable and Random Motions in Dynamical Systems. Princeton Univ. Press, Princeton, NJ, 1973.Google Scholar
  9. [9]
    K. J. Palmer, Exponential dichotomies and transversal homoclinic points. J. Differential Equations, 55 (1984), 225–56.MathSciNetzbMATHCrossRefGoogle Scholar
  10. [10]
    C. Robinson, Stability theorems and hyperbolicity in dynamical systems. Rocky Mountain J. Math., 7 (1977), 425–37.zbMATHGoogle Scholar
  11. [11]
    V. E. Slyusarchuk, Exponential dichotomy for solutions of discrete systems. Ukranian Math. J., 35 (1983), 98–103.MathSciNetzbMATHGoogle Scholar
  12. [12]
    S. Smale, Diffeomorphisms with many periodic points, in Differential and Combinatorial Topology, S. Cairns (ed.), Princeton Univ. Press, Princeton, NJ, 1965, pp. 63–80.Google Scholar
  13. [13]
    S. Smale, Differentiable dynamical systems. Bull. Amer. Math. Soc., 73, (1967), 747–817.zbMATHGoogle Scholar

Copyright information

© John Wiley & Sons and B. G. Teubner 1988

Authors and Affiliations

  • Kenneth J. Palmer
    • 1
  1. 1.University of MelbourneVictoriaCanada

Personalised recommendations